Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 231, NWS Morristown, TN

November 9, 2000Claiborne County, Grainger County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Nov 9, 2000, 5:29 PM EST for Claiborne County, Grainger County, Tennessee. It was in force for 16 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 2000, 5:29 PM EST (22:29 UTC)
Expired
Nov 9, 2000, 5:45 PM EST
In force
16 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Claiborne County, TN, Grainger County, TN

The radar

The Knoxville radar (KMRX), 29 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 5:40 PM ESTThunderstorm WindCherokee, TNTrees down.
Nov 9, 5:45 PM ESTThunderstorm WindTazewell, TNTwo trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 3:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 092229
SVRMRX
TNC025-057-092245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EST THU NOV 9 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE COUNTY IN EASTERN TENNESSEE
  GRAINGER COUNTY IN EASTERN TENNESSEE

* UNTIL 545 PM EST

* AT 529 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF HOWARD
  QUARTER TO BUFFALO SPRINGS...OR FROM 12 MILES EAST OF
  MIDDLESBOROUGH TO 6 MILES SOUTHEAST OF RUTLEDGE...MOVING EAST AT 50
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOWARD QUARTER AROUND 535 PM EST
  BEAN STATION AROUND 540 PM EST

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

$$

LAT...LON 3666 8362 3615 8360 3631 8323 3659 8343

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 3:43 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Nov 9, 3:43 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EST THU NOV 9 2000

ABBREVIATED AFD DUE TO ONGOING WEATHER.  COLD FRONT PUSHING INTO CWA
FROM WEST WITH LINE OF SEVERE THUNDERSTORMS.  TORNADO WATCH
CONTINUES FOR MUCH OF THE CWA THROUGH 8 PM EST.  PER MESOETA AND
AVN... WILL SEE WRAP-AROUND CLOUDS INTO NORTHEAST TN AND SOUTHWEST VA
INTO THE DAY TOMORROW...BUT EXPECT ALL FOLKS TO BE SUNNY BY TOMORROW
AFTERNOON. SHOULD HAVE AN UNEVENTFUL SATURDAY.

FCSTID = 29
CHA   41  56  33  61 /   5   0   0   0
TYS   40  55  32  58 /  30   0   0   0
TRI   42  50  31  57 /  70  20   0   0
OQT   41  54  31  57 /  20   0   0   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Special weather statement, Nov 9, 11:43 AM EST, 5 hours 46 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-100000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1143 AM EST THU NOV 9 2000

...THERE IS A CHANCE FOR SEVERE WEATHER ACROSS EAST TENNESSEE LATE
THIS AFTERNOON INTO THIS EVENING...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND SURFACE COLD FRONT
WILL GET CLOSER TO REGION THIS AFTERNOON...AND MOVE INTO THE REGION
THIS EVENING. A LINE OF DEVELOPING THUNDERSTORMS WERE OBSERVED IN
MID TENNESSEE BEFORE NOON NEAR THE COLD FRONT...AND THIS LINE IS
EXPECTED TO MARCH NEAR OR ALONG THE COLD FRONT INTO EASTERN TENNESSEE
BY THIS EVENING. AHEAD OF THE FRONT...THERE WILL BE ABUNDANT MOISTURE
AND LIMITED INSTABILITY IN PLACE.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. ALSO...VERY STRONG WINDS AT A FEW THOUSAND FEET UP MAY
GENERATE AN ISOLATED TORNADO. THE LINE IS EXPECTED TO MOVE RAPIDLY
EAST...SO ADDITIONAL HEAVY RAINFALL IS EXPECTED TO BE BRIEF.

EMERGENCY MANAGERS AND SKYWARN SPOTTERS MAY NEED TO BE ACTIVATED
LATER THIS AFTERNOON.

DM
Special weather statement, Nov 9, 12:26 PM EST, 5 hours 3 minutes before
TNZ081>084-098>100-092200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1225 PM EST (1125 AM CST) THU NOV 9 2000

...TORNADO WATCH IN EFFECT FOR SOUTHEAST TENNESSEE UNTIL 4 PM CST
(5 PM EST)...

A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF SOUTHEAST TENNESSEE
THROUGH 4 PM CST (5 PM EST).  THE WATCH COVERS MARION...BLEDSOE...
SEQUATCHIE...HAMILTON...RHEA...MEIGS...AND BRADLEY COUNTIES.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED SURFACE COLD
FRONT WILL MOVE TOWARD EAST TENNESSEE THIS AFTERNOON...AND
MOVE THROUGH THE REGION THIS EVENING.  A LINE OF THUNDERSTORMS
ALONG AND AHEAD OF THIS FRONT IS EXPECTED TO MOVE INTO THE WATCH
AREA.  AHEAD OF THE FRONT...THERE WILL BE ABUNDANT MOISTURE
AND SUFFICIENT INSTABILITY IN PLACE FOR THE PRODUCTION OF SEVERE
WEATHER.

THE WINDS IN THE ATMOSPHERE THIS AFTERNOON WILL BE CAPABLE OF
SUPPORTING THUNDERSTORMS WHICH COULD BECOME TORNADIC.  STRONG
VERTICAL WIND SHEAR IS THE MAIN INGREDIENT.  THESE STORMS WILL ALSO
BE CAPABLE OF PRODUCING LARGE HAIL AND STRAIGHT-LINE DAMAGING WINDS.

PLEASE KEEP YOURSELF INFORMED THIS AFTERNOON ABOUT THIS DEVELOPING
AND POTENTIALLY DANGEROUS WEATHER XSITUATION.  STAY TUNED TO LOCAL OR
CABLE RADIO OR TV STATIONS...OR USE YOUR NOAA WEATHER RADIO...THE
VOICE OF THE NATIONAL WEATHER SERVICE.

SP
Local storm report, Nov 9, 3:39 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EST THU NOV 9 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0240 PM    KIMBALL                        WIND DAMAGE
11/09/00   MARION                         REPORTED BY DISPATCH
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN
Local storm report, Nov 9, 3:48 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EST THU NOV 9 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0300 PM    5 NW PIKEVILLE            TN   WIND DAMAGE
11/09/00   BLEDSOE                        REPORTED BY DISPATCH
                                          TREES DOWN ON ROAD

0315 PM    5 N DUNLAP                TN   WIND DAMAGE
11/09/00   SEQUATCHIE                     REPORTED BY DISPATCH
                                          TREES DOWN

0315 PM    EAST RIDGE                TN   WIND DAMAGE
11/09/00   HAMILTON                       REPORTED BY DISPATCH
                                          TREES AND POWERLINES
                                          DOWN
Local storm report, Nov 9, 4:29 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 PM EST THU NOV 9 2000

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

330 PM     3 N BIRCHWOOD             TN   WIND DAMAGE
11/09/00   MEIGS                          REPORTED BY DISPATCH
                                          TREES DOWN ON BLYTHE
                                          FERRY ROAD OFF ROUTE 60
                                          NORTH OF BIRCHWOOD.

330 PM     12 NE DECATUR                  WIND DAMAGE
11/09/00   MEIGS                          REPORTED BY DISPATCH
                                          A TREE DOWNED ACROSS A
                                          POWERLINE CAUSING A FIRE
                                          ON RIVER ROAD NORTH NEAR
                                          TEN MILE.

330 PM     DAYTON                    TN   WIND DAMAGE
11/09/00   RHEA                           REPORTED BY DISPATCH
                                          SEVERAL TREES DOWNED
                                          WITHIN THE CITY LIMITS
                                          OF DAYTON AND ACROSS THE
                                          SOUTHERN PART OF THE
                                          COUNTY.

0340 PM    1 S SUNBRIGHT             TN   WIND DAMAGE
11/09/00   MORGAN                         REPORTED BY DISPATCH
                                          TREES DOWN ON HIGHWAY
                                          27.

410 PM     COUNTYWIDE                TN   WIND DAMAGE
11/09/00   BRADLEY                        REPORTED BY SHERIFF'S OFFICE
                                          NUMEROUS TREES DOWNED
                                          ACROSS THE COUNTY.

420 PM     COUNTYWIDE                TN   WIND DAMAGE
11/09/00   MCMINN                         REPORTED BY SHERIFF'S OFFICE
                                          NUMEROUS TREES AND POWERLINES
                                          DOWN ACROSS THE COUNTY.

420 PM     COUNTYWIDE                TN   WIND DAMAGE
11/09/00   ROANE                          REPORTED BY SHERIFF'S OFFICE
                                          NUMEROUS TREES DOWN
                                          ACROSS THE COUNTY.

END/

FERRELL/PROPST

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 1:25 AM ESTSevere Thunderstorm WarningMRXMarion50 min
Nov 9, 2:11 AM ESTSevere Thunderstorm WarningMRXMarion34 min
Nov 9, 2:20 PM ESTSevere Thunderstorm WarningMRXMarion25 min
Nov 9, 2:39 PM ESTSevere Thunderstorm WarningMRXBledsoe, Sequatchie51 min
Nov 9, 2:50 PM ESTSevere Thunderstorm WarningMRXHamilton40 min
Nov 9, 3:14 PM ESTSevere Thunderstorm WarningMRXMeigs, Rhea31 min
Nov 9, 3:30 PM ESTSevere Thunderstorm WarningMRXMorgan, Scott30 min
Nov 9, 3:55 PM ESTSevere Thunderstorm WarningMRXBradley, McMinn35 min
Nov 9, 3:55 PM ESTSevere Thunderstorm WarningMRXRoane35 min
Nov 9, 4:02 PM ESTSevere Thunderstorm WarningMRXAnderson, Morgan, Scott43 min
Nov 9, 4:02 PM ESTSevere Thunderstorm WarningMRXCampbell43 min
Nov 9, 4:06 PM ESTSevere Thunderstorm WarningMRXPolk39 min
Nov 9, 4:11 PM ESTSevere Thunderstorm WarningMRXLoudon, Monroe49 min
Nov 9, 4:37 PM ESTSevere Thunderstorm WarningMRXBlount, Knox38 min
Nov 9, 4:44 PM ESTSevere Thunderstorm WarningMRXClaiborne, Grainger, Union46 min
Nov 9, 4:45 PM ESTSevere Thunderstorm WarningMRXPolk45 min
Nov 9, 5:01 PM ESTSevere Thunderstorm WarningMRXJefferson, Sevier44 min
Nov 9, 5:13 PM ESTSevere Thunderstorm WarningMRXHamblen, Hawkins47 min
Nov 9, 5:13 PM ESTSevere Thunderstorm WarningMRXHancock47 min
Nov 9, 5:18 PM ESTSevere Thunderstorm WarningMRXBlount27 min
Nov 9, 5:57 PM ESTSevere Thunderstorm WarningMRXHawkins, Sullivan, Washington48 min
Nov 9, 5:57 PM ESTSevere Thunderstorm WarningMRXHancock48 min
Nov 9, 5:57 PM ESTSevere Thunderstorm WarningMRXGreene48 min
Nov 9, 6:03 PM ESTSevere Thunderstorm WarningMRXCocke27 min
Nov 9, 6:30 PM ESTSevere Thunderstorm WarningMRXUnicoi45 min
Nov 9, 6:44 PM ESTSevere Thunderstorm WarningMRXSullivan46 min
Nov 9, 6:44 PM ESTSevere Thunderstorm WarningMRXCarter, Johnson46 min
Nov 9, 6:44 PM ESTSevere Thunderstorm WarningMRXWashington46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.